Alert archive / Colorado / Red Flag Warnings in 2021

Red Flag Warning 43, NWS Grand Junction, CO

August 27, 2021Moffat County, Colorado

NWS Grand Junction, CO issued this red flag warning at Aug 27, 2021, 1:58 AM MDT for Moffat County, Colorado. It took effect at Aug 27, 2021, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2021, 1:58 AM MDT (07:58 UTC)
In effect from
Aug 27, 2021, 12:00 PM MDT
Expired
Aug 27, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

County Moffat County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2782 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS85 KGJT 270758
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
158 AM MDT Fri Aug 27 2021

COZ200-272300-
/O.UPG.KGJT.FW.A.0037.210827T1800Z-210828T0200Z/
/O.NEW.KGJT.FW.W.0043.210827T1800Z-210828T0200Z/
Little Snake Forecast Area-
158 AM MDT Fri Aug 27 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR
FIRE WEATHER ZONE 200...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for gusty winds, low relative humidity and dry
fuels, which is in effect from noon today to 8 PM MDT this
evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will become favorable for easy ignition 
  and rapid spread of fires due to low relative humidity and 
  strong gusty winds through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
259 
WWUS85 KGJT 271935
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
135 PM MDT Fri Aug 27 2021

COZ200-280200-
/O.CON.KGJT.FW.W.0043.000000T0000Z-210828T0200Z/
Little Snake Forecast Area-
135 PM MDT Fri Aug 27 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONE 200...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will become favorable for easy ignition 
  and rapid spread of fires due to low relative humidity and 
  strong gusty winds through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
766 
WWUS85 KGJT 280204
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
804 PM MDT Fri Aug 27 2021

COZ200-280315-
/O.EXP.KGJT.FW.W.0043.000000T0000Z-210828T0200Z/
Little Snake Forecast Area-
804 PM MDT Fri Aug 27 2021

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS, LOW RELATIVE
HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 200...

Winds will diminish and relative humidity will recover this
evening. Thus, the Red Flag Warning will be allowed to expire on
time. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Aug 26, 10:49 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 26, 10:49 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1049 PM MDT Thu Aug 26 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 159 PM MDT Thu Aug 26 2021

Scattered showers and thunderstorms have developed as expected
across the region today with the second round of convection
already developing to our west with the latest scans. Storm motion
has been quick as the trough lifts overhead with activity trekking
across at 40+ mph. Wind gusts have generally been in the 30 to 40
mph range though there have been isolated gusts over 50 mph.
Lightning has also been frequent with storms. Given the quick
storm motion and dry lower levels, rainfall hasn't been as big of
a concern thus far with activity generally producing a few
hundredths of an inch before departing a location. We will
continue to remain vigilant over our susceptible burn scars
through the evening as the atmosphere gradually saturates. The
aforementioned second cluster of convection will pass across into
the evening hours before diminishing overnight. Clouds will
diminish into the morning hours as drier air infiltrates the
region. Low temperatures tonight will trend a few degrees cooler
in the wake of the trough and in response to clearing skies.

A secondary shortwave within the parent upper level trough will
progress across the Northern Rockies on Friday. The southwest
gradient will tighten aloft over the northern tier of the forecast
area with breezy conditions developing in the afternoon.
Conditions will dry out with surface dewpoints running 10 to 15
degrees below today's readings. As a result of the drier and
breezier conditions, issued a Fire Weather Watch for portions of
northwest Colorado for Friday afternoon and evening. The remainder
of the forecast area will stay dry, though residual moisture
paired with daytime heating and orographic lift will lead to
isolated showers and thunderstorms over primarily the San Juan
Mountains tomorrow afternoon. Temperatures will continue to run
above normal both during the day and at night.

.LONG TERM...(Saturday through Thursday)
Issued at 159 PM MDT Thu Aug 26 2021

A trough of low pressure is expected to move through the northern
Rockies on Saturday, placing eastern Utah and western Colorado under
mainly zonal flow. The base of the trough looks to swing across far
northeast Utah and northwest Colorado, tightening the pressure
gradient a bit and leading to potentially elevated critical fire
weather conditions. At the same time, the cold front associated with
this upper level trough is forecast to stretch from Minnesota to
eastern Arizona, and clip the southeastern portion of the CWA. As
such, the central and southern Divide mountains, and the San Juans,
will see the potential for some showers and storms on Saturday
afternoon. The trough moves off to the east by Sunday, relaxing the
pressure gradient and keeping drier air around for areas north of
the San Juans. Better moisture is expected to hang around in the
Four Corners region and along the southern San Juans, leading to
another day of afternoon showers and storms firing off the higher
terrain. Temperatures are expected to run a few degrees above normal
through this period.

Things get a bit more interesting for the upcoming workweek. While
Monday and Tuesday are expected to be much the same as Saturday
and Sunday, with above average temperatures and sunny skies for
most of eastern Utah and western Colorado, two tropical systems
start to influence the overall pattern, and a deep trough begins
to form along the Pacific Northwest coast. As the tropical system
in the Gulf of Mexico moves inland up the Mississippi and Ohio
River valleys, a shortwave ridge of high pressure develops over
the middle of the country. A trough to the west and a ridge to the
east of the CWA is a classic monsoonal pattern, which would be
worth watching in and of itself, but what makes this pattern more
interesting is the second tropical system mentioned above. This
system is forecast to move up the Baja Peninsula and could give a
boost of tropical moisture to the monsoonal flow. Ensembles are in
pretty good agreement up to Wednesday on the overall development
of the pattern, though discrepancies do crop up at the end of the
long term period. However, overall the models do seem to be in
good agreement at this point that moisture will begin pushing into
eastern Utah and western Colorado by Wednesday afternoon, with
PWAT values forecast to be around an inch. So, for the weekend and
into early next week, things will be generally quiet with above
average temperatures, but from mid-week onward, conditions get
more unsettled and temperatures cool off in response. Plenty of
time yet to work out the details of this pattern and increase
confidence on the forecast for next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1047 PM MDT Thu Aug 26 2021

There are a few isolated storms lingering around, but the chances
of impacting a site are low. Convection will dissipate in the next
few hours. Another round of storms is possible in the afternoon
mainly at KTEX, KDRO and KGUC. Gusty winds will be the main
concern.

&&

.FIRE WEATHER...
Issued at 159 PM MDT Thu Aug 26 2021

A weak disturbance will move across the northern Rockies on Friday
which will increase the southwest gradient and may bring critical
fire weather conditions across the northern zones through early
evening. Went ahead and issued a Fire Weather Watch for Fire Zone
200 where fuels are critical and the strongest gusts are forecast
to occur. However, humidities are still borderline in the wake of
today's system so confidence was not high enough to opt for a
warning at this time. Localized critical fire weather conditions
are possible across the north again on Saturday before the
gradient aloft weakens on Sunday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
     for COZ200.

UT...None.
&&

SHORT TERM...MMS
LONG TERM...BGB
AVIATION...TGJT
FIRE WEATHER...MMS
Hazardous weather outlook, Aug 26, 4:01 AM MDT, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
401 AM MDT Thu Aug 26 2021

COZ001>014-017>023-UTZ022>025-027>029-271015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
401 AM MDT Thu Aug 26 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and storms are expected today. They will be
capable of producing strong wind and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions could return to northwest
Colorado on Friday. Models are hinting at a potential northward
return of moisture by next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 8:23 PM MDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
823 PM MDT Thu Aug 26 2021

COZ004-005-008-010-013-270300-
Central Colorado River Basin CO-Flat Tops CO-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
823 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Eagle,
southeastern Routt and east central Garfield Counties through 900 PM
MDT...

At 822 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Yampa, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yampa, Mc Coy, Toponas, Burns, Bond, Phippsburg and State Bridge.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 139 and 151.
 Colorado 131 between mile markers 6 and 48, and between mile markers
62 and 66.
 Colorado 134 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3976 10655 3980 10723 4007 10704 4041 10684
      4039 10665 4034 10665 4034 10663 4006 10664
      3993 10663 3992 10662 3992 10648
TIME...MOT...LOC 0222Z 274DEG 35KT 4001 10687

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ERW

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:25 PM MDTSpecial Weather StatementGJTMoffat35 min
Aug 26, 6:54 PM MDTSpecial Weather StatementGJTRio Blanco36 min
Aug 26, 7:08 PM MDTSpecial Weather StatementGJTRoutt37 min
Aug 26, 7:47 PM MDTSpecial Weather StatementGJTRoutt28 min
Aug 26, 8:23 PM MDTSpecial Weather StatementGJTRoutt37 min

Nearby

Red Flag Warnings in Colorado, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.